Arkansas, 2006

Hail in Arkansas, May 9, 2006

May 9, 2006 · NWS MEG · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 3:12 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, May 9, 3:12 AM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CDT TUE MAY 9 2006

.DISCUSSION...

A FAIRLY QUIET MORNING ACROSS THE MID-SOUTH BUT THIS WILL CHANGE
OVER THE NEXT 24 HOURS AS SHORTWAVE DISTURBANCES ROTATE ACROSS THE
AREA AND INTERACT WITH AN INCREASINGLY UNSTABLE AIRMASS. AT
08Z...SKIES REMAINED MOSTLY CLEAR WITH PATCHY FOG. TEMPERATURES
REMAIN MAINLY IN THE 50S TO LOWER 60S AREAWIDE THIS MORNING. THESE
CONDITIONS WILL PERSIST THROUGH SUNRISE.

MORNING WATER VAPOR IMAGERY SHOWS A LARGE UPPER LOW SPINNING
ACROSS SOUTHWESTERN CANADA THIS MORNING WITH A SERIES OF SHORTWAVE
DISTURBANCES ROTATING AROUND THE SOUTHERN PHERIPHERY OF THIS
SYSTEM. ONE OF THESE SHORTWAVES ASSOCIATED WITH A 40KT MID LEVEL
JET WAS OVERSPREADING THE SOUTHERN PLAINS STATES AND MID
MISSISSIPPI VALLEY THIS MORNING. THIS SHORTWAVE DISTURBANCE HAS
HELPED TRIGGER A SERIES OF MCS/S OVER THE PLAINS STATES...ONE
ENTERING WESTERN MISSOURI AND ANOTHER DEVELOPING OVER SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA. EXPECT THESE FEATURES TO CONTINUE
TO MOVE SOUTHEAST AND SEND MESOSCALE CONVECTIVE BOUNDARIES
SOUTHEAST INTO THE MID-SOUTH BY LATER THIS AFTERNOON. ALSO...AT
THE SURFACE...A WARM FRONT NOW STRETCHED FROM THE SOUTHERN PLAINS
ACROSS THE ARKLATEX INTO THE DEEP SOUTH WILL ADVANCE NORTHWARD
ACROSS THE MID-SOUTH THROUGH THE DAY. THIS WILL USHER IN A MORE
HUMID AIRMASS...WITH DEWPOINTS EXPECTED TO APPROACH 70 DEGREES ACROSS
PORTIONS OF THE AREA THIS AFTERNOON. THIS WILL ALLOW THE
ATMOSPHERE TO BECOME VERY UNSTABLE AS SURFACE HEATING COMBINES
WITH THESE INCREASED DEWPOINTS TO DRIVE SBCAPES TO BETWEEN 2500-
3500J/KG BY LATER THIS AFTERNOON. THIS STRONG INSTABILITY COMBINED
WITH MESOSCALE CONVECTIVE BOUNDARIES AND THE WARM FRONT WILL ALLOW
FOR SCATTERED THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON. SINCE
THERE IS NOT A SIGNIFICANT SHORTWAVE MOVING INTO THE AREA TODAY
AND WINDS ALOFT WILL BE MARGINAL FOR ORGANIZED CONVECTION...EXPECT
THUNDERSTORMS TO REMAIN SCATTERED. CONSIDERING THE EXPECTED
INSTABILITY...LARGE CAPES AND STEEPENING MID-LEVEL LAPSE RATES
6.5-7.5C/KM...AND MARGINAL DEEP LAYER SHEAR AROUND 30-
35KTS...EXPECT A FEW THUNDERSTORMS THAT DEVELOP TO BECOME
SEVERE. SPC HAS PLACED THE ENTIRE MID-SOUTH UNDER A SLIGHT RISK
FOR TODAY AND THIS SEEMS REASONABLE...ALTHOUGH ONLY EXPECTING
SCATTERED COVERAGE.

A MORE SIGNIFICANT SHORTWAVE WILL ROTATE INTO THE AREA LATER
TONIGHT AND INTO THE DAY ON WEDNESDAY. THIS UPPER SHORTWAVE WILL
HELP TO INTENSIFY A SURFACE LOW PRESSURE SYSTEM THAT WILL MOVE
NORTHEAST FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY THROUGH
WEDNESDAY. EXPECT ADDITIONAL THUNDERSTORMS TO FORM LATER THIS
EVENING ACROSS THE SOUTHERN PLAINS AS A 65KT+ MID-LEVEL JET
SPREADS LOWER 500MB HEIGHTS ACROSS THE AREA. THIS STRONG MID-LEVEL
JET WILL CONTINUE TO ROTATE EAST ACROSS THE MID-SOUTH ON
WEDNESDAY. EXPECT LINES OF THUNDERSTORMS...WITH EMBEDDED
SUPERCELLS...TO MOVE ACROSS THE AREA LATE TONIGHT THROUGH
WEDNESDAY. SUFFICIENT INSTABILITY CONBINED WITH INCREASING SHEAR
AND HELICITY WILL SUPPORT THE THREAT OF DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES DURING THIS PERIOD. THIS ACIVITY
WILL COME TO AN END ON WEDNESDAY NIGHT FROM NORTHWEST TO SOUTHEAST
AS A COLD FRONT SWEEPS THROUGH.

HIGH PRESSURE WILL BUILD IN FOR THE END OF THE WEEK WITH DRYER AND
COOLER WEATHER EXPECTED. ANOTHER COLD FRONT WILL APPROACH OVER THE
WEEKEND WITH RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  84  70  80  56 /  40  70  80  30
MKL  82  68  79  52 /  40  60  80  30
JBR  82  68  78  52 /  50  80  70  20
TUP  83  69  81  58 /  40  40  80  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, May 9, 9:18 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 AM CDT TUE MAY 9 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101730-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1018 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE MID-
SOUTH TODAY AND TONIGHT.

A THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL ARKANSAS WILL MOVE
ACROSS THE MID-SOUTH THROUGH THE AFTERNOON HOURS. A FEW STORMS WILL
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THE PRIMARY
THREATS THROUGH ABOUT 3 PM. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 3 PM FOR WEST TENNESSEE...THE MISSOURI BOOTHEEL AND
MUCH OF NORTHEAST ARKANSAS.

AN AREA OF LOW PRESSURE AND ASSOCIATED STRONG UPPER LEVEL
DISTURBANCE WILL APPROACH THE MID SOUTH LATER TONIGHT. EXPECT
ADDITIONAL THUNDERSTORMS TO DEVELOP IN ADVANCE OF THIS SYSTEM
MAINLY AFTER MIDNIGHT. AN UNSTABLE AIRMASS COMBINED WITH
STRENGTHENING WIND FIELDS WILL ALLOW SOME OF THESE THUNDERSTORMS
TO BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER WITH THIS SYSTEM
WILL BE AFTER MIDNIGHT...MAINLY ALONG AND WEST OF A DYERSBURG TO
MEMPHIS TO CLARKSDALE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE ONGOING ACROSS THE MID SOUTH WEDNESDAY
MORNING AND WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE DAY. THE
ATMOSPHERE WILL REMAIN UNSTABLE AND WIND FIELDS WILL REMAIN
STRONG. THIS WILL SUPPORT THE CONTINUATION OF SEVERE WEATHER
THROUGH WEDNESDAY...ESPECIALLY FOR AREAS ALONG AND EAST OF THE
MISSISSIPPI RIVER. THESE STORMS WILL BE CAPABLE OF DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THESE THUNDERSTORMS
SHOULD COME TO AN END WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS FOR SEVERE WEATHER OPERATIONS IS REQUESTED
IN THE SEVERE THUNDERSTORM WATCH AREA...AND WILL BE POSSIBLE
ACROSS THE REST OF THE MID-SOUTH THROUGH WEDNESDAY EVENING.

The radar

The Memphis radar (KNQA), 144 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
May 9, 9:29 AM CST to 9:35 AM CST
Where
Lawrence County, Lynn
Measured
1 in hail
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.000, -91.250

Hail, Greene

When
May 9, 9:52 AM CST to 10:05 AM CST
Where
Greene County, Lafe
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
36.200, -90.517

A windshield was broken from nickel size hail in Marmaduke.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509418, 5509496.